Texas, 2017

Flash Flood in Texas, April 17, 2017

April 17, 2017 · NWS CRP · 1 event in 1 county or zone

A slow moving thunderstorm produced flooding in the city of Point Comfort.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A slow moving thunderstorm produced flooding in the city of Point Comfort.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 17, 11:44 AM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Apr 17, 11:44 AM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1244 PM CDT Mon Apr 17 2017

.DISCUSSION...

See Aviation below for 18Z TAF update.

&&

.AVIATION...

VFR prevails across ALI/CRP/VCT, with high end MVFR cloud deck
still lingering over LRD early this afternoon. Showers and
thunderstorms will continue moving within the vicinity of
terminals through the afternoon and early this evening, with
activity waning overnight. MVFR cigs over LRD should lift later
this afternoon, and remain VFR through the remainder of the
period. Over ALI/CRP/VCT though, low cloud deck will redevelop
overnight, bringing a return to MVFR late tonight into Tuesday
morning. Patchy fog will also limit visibilities slightly (MVFR)
across ALI and VCT during the early morning tomorrow as well.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    69  83  70  84  69  /  20  50  20  20  10
Victoria          67  83  67  84  67  /  20  50  20  20  10
Laredo            67  87  69  90  69  /  30  10  10  10  10
Alice             67  85  66  87  66  /  30  50  10  20  10
Rockport          71  82  72  82  73  /  20  40  20  20  10
Cotulla           66  85  67  89  68  /  30  10  10  10  10
Kingsville        68  85  68  87  68  /  20  50  20  20  10
Navy Corpus       72  83  73  83  73  /  20  40  20  20  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

LK/84...AVIATION
Hazardous weather outlook, Apr 17, 4:22 AM CST, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
522 AM CDT Mon Apr 17 2017

GMZ230-235-250-255-270-275-TXZ229>234-239>247-181030-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
522 AM CDT Mon Apr 17 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms across the Coastal Plains
today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered showers and thunderstorms will be mainly over the
Coastal Plains to Victoria area on Tuesday with isolated storms
expected for Wednesday. Isolated to scattered thunderstorms will
be possible Saturday into Saturday night with a cold front.
Thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

CB/TMT

In the hours before

Special weather statement, Apr 17, 8:32 AM CST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
932 AM CDT MON APR 17 2017

TXZ242>246-171515-
Aransas-Kleberg-Nueces-Refugio-San Patricio-
932 AM CDT MON APR 17 2017

...A QUICK BURST OF STRONGER WINDS WILL AFFECT SOUTHWESTERN
ARANSAS...SOUTHEASTERN NUECES...EASTERN SAN PATRICIO...SOUTHWESTERN
REFUGIO AND EASTERN KLEBERG COUNTIES...

At 930 AM CDT, radar indicated strong winds were located along a
line extending from near Woodsboro to Corpus Christi International
Airport to near Riviera Beach. Movement was east at 25 mph.

Winds up to 40 mph are possible.

Locations impacted include...
Corpus Christi, Portland, Rockport, Port Aransas, Taft, Corpus
Christi International Airport, Ingleside, Aransas Pass, Gregory,
Ingleside On The Bay, Bayside, Flour Bluff, Palm Harbor, Christus
Spohn Hospital South, Corpus Christi North Beach, Padre Balli Park,
Bay Area Medical Center, Padre Isles Country Club, Corpus Christi Del
Mar East Campus and Clarkwood.

LAT...LON 2724 9763 2728 9765 2727 9769 2728 9774
      2820 9743 2809 9699 2735 9725 2725 9730
      2724 9735 2728 9736 2727 9737 2724 9737
      2724 9740 2725 9742 2726 9742 2726 9745
      2725 9749 2724 9749 2724 9750 2723 9754
TIME...MOT...LOC 1430Z 281DEG 24KT 2823 9737 2780 9750 2734 9766

TJC
Special weather statement, Apr 17, 10:31 AM CST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
1131 AM CDT MON APR 17 2017

TXZ234-171700-
Victoria-
1131 AM CDT MON APR 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN VICTORIA COUNTY...

At 1131 AM CDT, a strong thunderstorm was located over Thomaston, or
9 miles southeast of Cuero, moving northwest at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Victoria, Fordtran, Victoria Colony Creek Country Club, Victoria
Mall, Mission Valley, Victoria Detar Hospital North and Nursery.

LAT...LON 2908 9695 2882 9695 2882 9719 2883 9719
      2885 9720 2887 9724 2885 9724 2886 9725
      2885 9726 2885 9728 2888 9728 2910 9698
TIME...MOT...LOC 1631Z 151DEG 13KT 2902 9715

GW
Special weather statement, Apr 17, 1:05 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
205 PM CDT MON APR 17 2017

TXZ247-171945-
Calhoun-
205 PM CDT MON APR 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CALHOUN COUNTY...

At 205 PM CDT, a strong thunderstorm was located over Indianola, or 7
miles northwest of Port Oconnor, moving northeast at 15 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Schicke Point and Port Alto.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2860 9642 2859 9645 2860 9644 2860 9643
      2867 9646 2861 9648 2865 9651 2864 9653
      2871 9649 2870 9643 2872 9641 2864 9641
      2863 9636 2866 9636 2867 9637 2867 9632
      2864 9632
TIME...MOT...LOC 1905Z 213DEG 14KT 2853 9649

Heavener

The radar

The Corpus Christi radar (KCRP), 137 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Calhoun

When
April 17, 1:47 PM CST to 2:12 PM CST
Where
Calhoun County, 0.69 mi N of Pt Comfort to 0.98 mi NW of Pt Comfort
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.680, -96.550

Water covered the roadways on Pease and Runnels Streets in Point Comfort.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694316.